From Bainbridge Island, Washington, USA:
My middle-aged uncle, diagnosed with type1 diabetes at about age 20, also has Addison's disease and arteritis. He takes prednisone. He has always had a lot of trouble stabilizing blood sugar, having many hospitalizations for severe lows in spite of his best efforts. Now he has completely stopped all long-acting insulin and uses only Humalog at mealtime. He is still having severe reactions during the night. His endocrinologist just shakes his head and tells him he needs to play with doses. What could be causing lows many hours after the Humalog?
Your uncle's prednisone dose may not be properly regulated, but I doubt this is the case because he has been hospitalized so many times for stabilizing his metabolic control. Has he been checked for celiac disease? We found one of the most underlying reasons for unexplained lows in our type 1 patients, despite reduction of insulin therapy, is subclinical celiac disease.
Additional comments from Dr. Jim Lane:I agree that it is a concern that he is on long-term steroids and is having low sugars in the night on only short-acting insulin. This seriously raises the issue of adrenal insufficiency. For instance, could he be cutting back to far on his maintenance steroid dose? This may be recommended or patient-induced. It would be helpful to know if he also has any other systemic disease which could be stressing him. This might be an infection or other problem which would require higher doses of steroid than taken as usual maintenance.
Celiac disease is a reasonable thing to mention, however. It would certainly be worthwhile to check antibodies for celiac disease.
Original posting 9 May 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.